Antidepressant = Migraine Trigger?

I was very lucky to have had only two painful migraines in my life before my fifties. Both were bad enough to send me directly to the hospital. In my forties I started having visual migraines, the kind that give you squigglies across your visual field, but no pain. Then, about three years ago, the painful migraines started.

I recognized it for what it was, so no expensive trip to the emergency room. Instead went to my GP. Hunted for triggers, with no results. We started slow, with some standard drugs, and as the migraines continued, ramped up in dosages and types of drugs. I tried everything, including Maxalt, which made me feel like someone had beaten me with a baseball bat, but took the headache away. Didn’t much like that side effect. Finally, last year (2011), I started using an self-injectable, Sumavel. It’s in the same family as Maxalt, so it gave me horrible bone-ache, but not quite as bad as the oral version. It was not covered at all by my insurance, but they made an exception for me after I wrote a letter explaining how it saved them the cost of emergency room visits and my employer the cost of days off.

While the migraines ramped up, I was taking drugs for asthma as well as depression. I weaned myself off the asthma medication to see if that had any effect. Nothing, but I did find that my asthma was fine without the drugs, so yay, I saved some money. I wasn’t going to stop the anti-depressant, of course, I needed that, no question.

About a year in to the migraine journey, a woman ran a stop sign and totalled my lovely Miata. When I was X-rayed at the emergency room, it was discovered that I had Sarcoidosis. Well, actually, I was first sent to an oncologist who said it looked like Stage 4 Lymphoma, so for about two weeks before they did a broncoscopy I was convinced I was dying. Plus my head hurt. Good news, Sarcoidosis is not fatal, not particularly curable, but livable.

All the docs assured me that the Sarcoidosis was confined to my lungs and had nothing to do with the migraines. And the migraines took no notice of the new drugs, plus the frequency became worse. I was getting a migraine every other day. The injectable was expensive, so I saved it for the “really bad” ones, which of course didn’t help.

Finally, in February 2012 I decided that the Zoloft (anti-depressant) was the only thing in the mix I hadn’t tried giving up. I was really desperate. Carefully, because this is NOT something to mess around with, I started reducing the dosage. After about a month, I went to my Doc and told him what I was doing. He gave me a good going over and a cautious OK.

The migraines went away. Totally away. Gone. I went from being in constant knee-walking pain to being OK. It was amazing. It’s now November, 2012. This fall I went on a different type of anti-depressent, and am tip-toeing around. So far, so good, I’ve had two in the last three months. One I caught early enough, but the second I had to use the injectable. I’m kind of shell-shocked, every little pain makes me want to dive for cover, thinking it’s going to be a bad one.

I’m not sure what the message here is, except look at everything. I had been taking the Zoloft for 10 years, and nothing had changed, the dosage was the same, my diet was the same, etc. But the moment I got the drug out of my system, BAM, the pain stopped. So, even if you have been taking something with no problems, that actually may BE the problem. And if the drug company reports “only .5% of users had this issue”, well, you may be that .5%.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll